Hail, Athens
- When
- June 30, 2:35 PM EST
- Where
- Athens County, The Plains
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.370, -82.130
Thunderstorms formed in central Ohio in response to a disturbance in the winds aloft. As the thunderstorms moved southeast, a diffuse line formed.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RLX wrote it up.
Thunderstorms formed in central Ohio in response to a disturbance in the winds aloft. As the thunderstorms moved southeast, a diffuse line formed. A few storms pulsed to stronger levels.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Jun 30, 2:21 PM EST, 14 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON WV 321 PM EDT TUE JUN 30 2015 .SYNOPSIS... UPPER DISTURBANCE AND SURFACE COLD FRONT WILL CREATE SHOWERS AND THUNDERSTORMS AGAIN THIS EVENING...WITH THE FRONT THEN MEANDERING BACK AND FORTH THROUGHOUT THE WEEK AMID WAVES OF LOW PRESSURE. && .NEAR TERM /THROUGH WEDNESDAY/... CONVECTION HAS FIRED RIGHT ON CUE ACROSS OH...IN ASSOCIATION WITH UPPER TROF AND REMNANT MCV. A POTENT S/W TROF WILL ROTATE THRU LATE THIS AFTERNOON AND EVENING WITH AN ASSOCIATED COLD FRONT LAGGING BEHIND. NEAR TERM HI RES MODELS ARE GENERALLY IN GOOD AGREEMENT WITH THIS...WITH THE FIRST AND MORE SIGNIFICANT ONE SLATED FOR AROUND 18Z ENTERING SE OH AND MAKING INROADS INTO C WV BY 22Z AND SHIFTING INTO THE MOUNTAINS BETWEEN 00 AND 02Z. INSTABILITY REMAINS MARGINAL ALONG WITH OVERALL SHEAR WHICH REMAINS LARGELY UNIDIRECTIONAL. STILL ENOUGH BL HEATING TO HELP BOOST THINGS ALONG WITH A HINT OF MID LEVEL LAPSE RATE STEEPENING WITH APPROACH OF UPPER TROF AXIS. SO...EXPECT A LINE OF STRONG TO PERHAPS A FEW SVR TO ROLL THRU SE OH LATER THIS AFTN...WEAKENING AFTER 00Z FOR E WV. A SVR THUNDERSTORM WATCH IS IN EFFECT FOR THE ENTIRE CWA. CONCERNING FLOODING POTENTIAL...PWATS ARE MEAGER BUT THERE MAY BE JUST ENOUGH TRAINING ACROSS SE OH FOR SOME ISOLATED ISSUES IN THE STRONGER CELLS. AFTER CONVECTION WANES LATER THIS EVENING...WILL BE WATCHING FOR THE FRONT TO SAG IN. THIS FRONT LOOKS TO WASH OUT SOMEWHERE OVER THE AREA...ALL THE WHILE...THE UPPER TROF AXIS MOVES ACROSS WITH QUITE A BIT OF DRYING IN THE MID LEVELS. WITH JUST ENOUGH BL PUFF AN DRY AIR ADVECTING IN THE MID LEVELS...THERE MAY BE SOME LOW STRATUS TO CONTEND WITH IN ADDITION TO SOME FG. THIS STRATUS WILL MIX OUT MID MORNING INTO CU FIELD...ESPECIALLY ACROSS S ZONES. HAVE LEFT MOST OF THE AREA DRY TOMORROW SAVE FOR S ZONES AS MUCH OF THE REGION IS DRY AIR CAPPED. && .SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY/... A WEAK FRONTAL BOUNDARY WILL CROSS SLOWLY SOUTH THURSDAY. THE ATMOSPHERE WILL CONTINUE JUICY...WITH MODELS SHOWING ABUNDANT MOISTURE WITH SFC DEWPOINTS IN THE MID 60S...AND PWATS AROUND 1.9 INCHES. H500 CHARTS SHOW A SERIES OF VORTICITY MAXES PASSING BY. EXPECT THESE SHORT WAVES TO INTERACT WITH THE SFC BOUNDARY AND PRODUCE CHANCES FOR SHOWERS AND THUNDERSTORMS...MORE NUMEROUS ACROSS THE SOUTH AND EAST OF THE AREA WEDNESDAY NIGHT THROUGH THURSDAY NIGHT. A MID LEVEL RIDGE MOVES ACROSS FROM THE WEST SUPPRESSING PCPN ACROSS THE NORTHERN PORTIONS OF THE AREA THURSDAY NIGHT INTO FRIDAY...BUT ADDITIONAL SHOWERS AND STORMS ARE LIKELY ACROSS THE SOUTH. MINOR CHANGES MADE TO PREVIOUS TEMPERATURE FORECAST. GENERALLY...LOWS WILL STAY IN THE MID 60S AND HIGHS AROUND 80 DEGREES. && .LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/... CHANCES FOR PCPN DECREASE FRIDAY NIGHT INTO SATURDAY ACCORDING TO THE PREFERRED ECMWF MODEL OVER THE GFS...SHOWING QPF MAINLY ACROSS THE SOUTHERN PORTIONS OF WV WHERE THE FRONTAL BOUNDARY IS EXPECTED TO BE. HAVE LIKELY POPS SATURDAY WITH THE FRONT MAINLY SOUTH AND EAST. MODELS SPREAD SOLUTIONS FROM DAY 4 TO DAY 7...SHOWING LIGHT PCPN SUGGESTING UNSETTLED WEATHER COULD CONTINUE THROUGH THE WEEKEND. WEAK HIGH PRESSURE BUILDS FROM THE NORTH ON SUNDAY INTO MONDAY BRINGING DRIER CONDITIONS FOR THE BEGINNING OF THE WEEK. GENERALLY...MAINTAINED CHANCE POP MAINLY DURING THE AFTERNOONS AND SLIGHT CHANCE AT NIGHT THROUGH THE PERIOD. AFTERNOON TEMPERATURES WILL STAY IN THE 80S LOWLANDS RANGING TO THE LOWER 70S HIGHER ELEVATIONS. LOWS SHOULD STAY IN THE MID 60S THROUGH THE PERIOD. && .AVIATION /19Z TUESDAY THROUGH SUNDAY/... 18Z TUESDAY THROUGH 18Z WEDNESDAY... STRONG TO ISOLATED SVR WITH LINE OF CONVECTION MOVING THRU THE AREA 00Z...CREATING BRIEF LOW VFR/MVFR CONDITIONS. ROLLED WITH SOME 1 HR TEMPO IFR FOR W TERMINALS BASED ON GOOD AGREEMENT WITH HI RES MODELS ON SPATIAL COVERAGE AND TIMING. ANY LOCATION THAT GETS HIT WITH STRONGER CONVECTION COULD SEE HAIL AND HIGH WINDS. CONVECTION WILL GENERALLY DECREASE IN COVERAGE AFTER 02Z TONIGHT...WITH AREAS OF LOW END MVFR STRATUS...OR MVFR/IFR FOG IN AREAS THAT RECEIVE CLEARING. THE LAGGING SURFACE FRONT WILL BECOME DIFFUSE OVER THE AREA LATE TONIGHT AND MIX OUT TOMORROW. ANY LOW STRATUS WILL MIX OUT AS WELL...INTO AN ABUNDANT LOW END VFR CU FIELD...PREDOMINATELY ACROSS S TERMINALS. FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z WEDNESDAY... FORECAST CONFIDENCE: MEDIUM. ALTERNATE SCENARIOS: TIMING OF ANY CONVECTION THIS AFTERNOON/EVENING COULD VARY FROM FORECAST. DEVELOPMENT OF FOG OR STRATUS OVERNIGHT IN QUESTION. AFTER 18Z WEDNESDAY...BRIEF IFR POSSIBLE IN THUNDERSTORMS THIS WEEK. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...NONE. OH...NONE. KY...NONE. VA...NONE. && SYNOPSIS...ARJ/30 NEAR TERM...30 SHORT TERM...ARJ LONG TERM...ARJ AVIATION...30
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 145 PM EDT TUE JUN 30 2015 KYZ101-OHZ066-067-075-076-083>087-WVZ007>011-017-019-020-031-032-040- 011745- GREENUP-PERRY-MORGAN-ATHENS-WASHINGTON-JACKSON OH-VINTON-MEIGS- GALLIA-LAWRENCE OH-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-WIRT- RITCHIE-DODDRIDGE-HARRISON-TAYLOR-BARBOUR- 145 PM EDT TUE JUN 30 2015 ...SEVERE THUNDERSTORM WATCH 371 IN EFFECT UNTIL 8 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...SOUTHEAST OHIO...AND PORTIONS OF CENTRAL WEST VIRGINIA...NORTHERN WEST VIRGINIA AND WESTERN WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. KYZ102-103-105-WVZ005-006-013-014-011745- CARTER-BOYD-LAWRENCE KY-WAYNE-CABELL-LINCOLN-PUTNAM- 145 PM EDT TUE JUN 30 2015 ...SEVERE THUNDERSTORM WATCH 373 IN EFFECT UNTIL 9 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...AND PORTIONS OF SOUTHERN WEST VIRGINIA AND WESTERN WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. VAZ003-004-WVZ015-016-018-024>030-033>039-046-047-011745- DICKENSON-BUCHANAN-KANAWHA-ROANE-CALHOUN-MINGO-LOGAN-BOONE-CLAY- BRAXTON-GILMER-LEWIS-MCDOWELL-WYOMING-RALEIGH-FAYETTE-NICHOLAS- WEBSTER-UPSHUR-POCAHONTAS-RANDOLPH- 145 PM EDT TUE JUN 30 2015 ...SEVERE THUNDERSTORM WATCH 373 IN EFFECT UNTIL 9 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA...AND PORTIONS OF CENTRAL WEST VIRGINIA...NORTHERN WEST VIRGINIA AND SOUTHERN WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
1013 AM EDT TUE JUN 30 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0615 PM TSTM WND DMG 5 SE LAKE VESUVIUS 38.56N 82.58W
06/29/2015 LAWRENCE OH EMERGENCY MNGR
TREES DOWN.
&&
EVENT NUMBER RLX1501467
FBPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
1016 AM EDT TUE JUN 30 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0615 PM TSTM WND DMG 5 SE LAKE VESUVIUS 38.56N 82.58W
06/29/2015 LAWRENCE OH EMERGENCY MNGR
TREES AND LIMBS DOWN.
&&
EVENT NUMBER RLX1501468
FBSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 238 PM EDT TUE JUN 30 2015 OHZ075-083>086-301945- ATHENS-JACKSON OH-VINTON-MEIGS-GALLIA- INCLUDING THE CITIES OF...ATHENS...JACKSON...WELLSTON... OAK HILL...MCARTHUR...HAMDEN...POMEROY...GALLIPOLIS 238 PM EDT TUE JUN 30 2015 THE COVERAGE OF THUNDERSTORMS SHOULD INCREASE BETWEEN 3 AND 5 0'CLOCK THIS AFTERNOON ACROSS VINTON...JACKSON...ATHENS...AND EVENTUALLY MEIGS AND GALLIA COUNTIES IN SOUTHEAST OHIO. INCREASE YOUR WEATHER AWARENESS NOW. STORMS WOULD APPROACH FROM THE SOUTHWEST AND WEST. RECREATIONAL BOATERS ON THE OHIO RIVER SHOULD BE PREPARED TO SEEK SAFE HARBOR QUICKLY. A SEVERE THUNDERSTORM WATCH REMAINS POSTED INTO THIS EVENING. STORMS COULD PULSE TO SEVERE LIMITS. ANY STORM OR SHOWER MAY CONTAIN A LOCAL DOWNPOUR...RESULTING IN STREET OR POOR DRAINAGE FLOODING. KTB
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
303 PM EDT TUE JUN 30 2015
OHZ075-084-301945-
VINTON-ATHENS-
303 PM EDT TUE JUN 30 2015
...A STRONG THUNDERSTORM WILL AFFECT VINTON AND WESTERN ATHENS
COUNTIES...
AT 301 PM EDT...A STRONG THUNDERSTORM WAS NEAR HOCKING HILLS STATE
PARK...OR 7 MILES NORTH OF MCARTHUR...IN NORTHERN VINTON COUNTY
IN SOUTHEAST OHIO. THE STORM WAS MOVING NORTHEAST AT 35 MPH.
OTHER STORMS WERE MOVING INTO VINTON COUNTY FROM ROSS COUNTY.
WINDS IN EXCESS OF 40 MPH AND HALF INCH HAIL ARE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
NELSONVILLE...MCARTHUR...ALBANY...LAKE HOPE STATE PARK...BUCHTEL...
ZALESKI...CREOLA AND ALLENSVILLE.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
A SEVERE THUNDERSTORM WATCH REMAINS POSTED. STORMS COULD PULSE TO
STRONGER LEVELS LATE THIS AFTERNOON.
LAT...LON 3920 8217 3921 8231 3920 8231 3919 8247
3921 8276 3924 8276 3936 8268 3936 8264
3937 8263 3937 8252 3940 8251 3939 8229
3946 8228 3947 8217 3948 8215
TIME...MOT...LOC 1901Z 246DEG 30KT 3936 8251
22SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
329 PM EDT TUE JUN 30 2015
KYZ101-103-OHZ076-083>087-WVZ006>009-302000-
BOYD-GREENUP-VINTON-LAWRENCE-WASHINGTON-MEIGS-GALLIA-JACKSON-MASON-
CABELL-JACKSON-WOOD-
329 PM EDT TUE JUN 30 2015
...THUNDERSTORMS AND SHOWERS MOVING EAST THROUGH SOUTHEAST OHIO
TOWARD THE OHIO RIVER LATE THIS AFTERNOON...
AT 325 PM...A LINE OF SHOWERS AND THUNDRSTORMS WAS WEST OF ATHENS
OHIO...NEAR MCARTHER OF VINTON COUNTY...THEN SOUTHWEST...INTO THE
LOWER SCIOTO RIVER VALLEY OF SOUTHERN OHIO.
THE LINE WAS MOVING EAST AROUND 30 MPH.
INCREASE YOUR WEATHER AWARENESS NOW. STORMS WOULD APPROACH FROM THE
SOUTHWEST AND WEST. RECREATIONAL BOATERS ON THE OHIO RIVER SHOULD BE
PREPARED TO SEEK SAFE HARBOR QUICKLY.
A SEVERE THUNDERSTORM WATCH REMAINS POSTED INTO THIS EVENING. STORMS
COULD PULSE TO SEVERE LIMITS. ANY STORM OR SHOWER MAY CONTAIN A
LOCAL DOWNPOUR...RESULTING IN STREET OR POOR DRAINAGE FLOODING.
LAT...LON 3876 8290 3858 8284 3860 8274 3868 8276
3868 8270 3883 8265 3886 8276 3919 8275
3918 8176 3947 8147 3939 8128 3893 8170
3845 8230 3838 8246 3842 8260 3839 8260
3837 8259 3864 8305 3866 8305
TIME...MOT...LOC 1928Z 246DEG 30KT 3905 8319
22The Charleston,WV radar (KRLX), 123 km away, was scanning. The volume nearest the first event began at 19:34 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Ohio in 2015Every state in 2015This day in weather historyWarnings in Ohio, June 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 575020, 575024.